(HealthDay News) — Long-term serum levels of residual platinum correlate with the severity of neurotoxicity five to 20 years after chemotherapy in testicular cancer (TC) survivors, even after adjusting for initial cisplatin dose, according to a study published online Dec. 19 in the Journal of Clinical Oncology.
Mette Sprauten, of the Norwegian Radium Hospital-Oslo University Hospital, and colleagues analyzed data from two follow-up surveys in long-term TC survivors, aged 18 to 75 years, who were treated for unilateral germ cell TC from January 1980 through December 1994. Survey I, conducted January 1998 through April 2002, consisted of a 219-item questionnaire to assess physical and psychosocial morbidity and included the validated six-item Scale for Chemotherapy-Induced Neurotoxicity (SCIN). Survey II, performed a median of eight years after Survey I, consisted of an 83-item questionnaire which included SCIN and also addressed comorbidities and medication use. Of 169 TC survivors with blood samples taken in Survey I, 127 (75.1%) participated in Survey II.
The researchers found serum platinum quartiles to be positively associated with overall neurotoxicity and ototoxicity as assessed by total SCIN scores in Surveys I and II. In Survey I, they found a significant four-fold to five-fold association with total SCIN score for the highest serum platinum quartile. There was a significant two- to four-fold increased risk for paresthesias and Raynauds syndrome (hands and feet) associated with having a serum platinum level in the highest quartile. In Survey II, total SCIN score remained significantly associated with the highest platinum quartile. In addition, there were significant three-fold to four-fold increased risks for paresthesias (hands and feet) and tinnitus in the highest platinum quartile.
“This is the first study demonstrating that long-term serum platinum levels are significantly associated with the severity of neurotoxicity five to 20 years after cisplatin-based chemotherapy. Importantly, the relationship remained significant after adjustment for initial cisplatin dose,” the authors write.